Biologics for Juvenile Idiopathic Arthritis
What To Think About
Warnings about serious side effects of biologics have been issued. The U.S. Food and Drug Administration (FDA) and the drug's manufacturers have warned about:
- An increased risk of a serious infection. Biologics affect the body's ability to fight all infections. So if your child gets a fever, cold, or the flu while he or she is taking this medicine, let the doctor know right away.
- An increased risk of blood or nervous system disorders. Call the doctor if your child has symptoms of blood disorders (such as bruising or bleeding) or symptoms of nervous system problems (such as numbness, weakness, tingling, or vision problems).
- An increased risk of Reference lymphoma Opens New Window (a type of blood cancer) in children and adolescents who take this medicine for longer than 2½ years (30 months). Adults, children, and adolescents who take this medicine also have a higher risk for leukemia and other cancers.
- An increased risk of Reference psoriasis Opens New Window.
- An increased risk of liver injuries. Call the doctor if your child's skin starts to look yellow, if he or she is very tired, or if your child has a fever and dark brown urine.
Medicine is one of the many tools your doctor has to treat a health problem. If your child takes medicine as your doctor suggests, it will improve your child's health and may prevent future problems. If your child doesn't take the medicines properly, his or her health (and perhaps life) may be at risk.
There are many reasons why people have trouble taking their medicine. But in most cases, there is something you can do. For suggestions on how to work around common problems, see the topic Reference Taking Medicines as Prescribed.
Follow-up care is a key part of your child's treatment and safety. Be sure to make and go to all appointments, and call your doctor if your child is having problems. It's also a good idea to know your child's test results and keep a list of the medicines your child takes.
|By:||Reference Healthwise Staff||Last Revised: June 5, 2012|
|Medical Review:||Reference Susan C. Kim, MD - Pediatrics
Reference John Pope, MD - Pediatrics